Skip to main content
Open Respiratory Archives logoLink to Open Respiratory Archives
. 2026 May 19;8(3):100631. doi: 10.1016/j.opresp.2026.100631

Hughes–Stovin Syndrome

Síndrome de Hughes-Stovin

Carla Romero Sayago a,⁎, Marta Vázquez Vázquez b, Fátima Díaz Chantar a
PMCID: PMC13355756  PMID: 42436837

Abstract

Hughes–Stovin syndrome is a rare vasculitic disorder characterized by the association of thrombophlebitis and pulmonary artery pseudoaneurysms, carrying a high risk of life-threatening hemoptysis. We report a 35-year-old male presenting with massive hemoptysis and extensive thrombosis involving the left renal vein and inferior vena cava. Computed tomography angiography revealed multiple pulmonary pseudoaneurysms. Treatment consisted of high-dose corticosteroids, cyclophosphamide, and interventional radiology procedures, including selective embolization and percutaneous thrombin injection. Anticoagulation was cautiously introduced due to the extent of thrombosis. Follow-up showed complete resolution of pseudoaneurysms and thrombosis, with no complications. Early recognition and a multidisciplinary approach are essential to improve outcomes in this potentially fatal condition.

Keywords: Hughes–Stovin syndrome, Pulmonary vasculitis, Pulmonary pseudoaneurysm, Pulmonary haemorrhage


Hughes–Stovin syndrome is a rare condition characterized by the coexistence of thrombophlebitis and pulmonary and/or bronchial artery pseudoaneurysms, with an etiology and pathogenesis that remain poorly understood.1

It is classified within the spectrum of vasculitis and is considered a variant of Behçet's disease. However, unlike classical Behçet's disease, Hughes–Stovin syndrome lacks typical clinical and analytical hallmarks, such as oral or genital ulcers, skin lesions, uveitis, or arthralgias.2

The disease carries a high mortality risk due to the potential rupture of pulmonary artery aneurysms, which can result in massive hemoptysis. Therefore, early diagnosis and prompt treatment are crucial to prevent life-threatening complications.

Treatment is mainly based on corticosteroids and immunosuppressive therapy. Anticoagulation may be considered in selected cases, particularly in the presence of high-risk venous thromboembolism (VTE).3

Our patient is a 35-year-old male with no relevant past medical history, receiving anticoagulant treatment with acenocoumarol for low-risk venous thromboembolism (VTE) in 2021.

In 2022, the patient presented to the emergency department with potentially life-threatening hemoptysis. A chest CT angiography and abdominal CT scan revealed multiple pulmonary saccular pseudoaneurysms measuring up to 27 mm (Fig. 1A), along with thrombosis of the left renal vein extending to the inferior vena cava (IVC).

Fig. 1.

Fig. 1

Images of pseudoaneurysm of the LLL artery in the CT angiography (20/03) (A). Angiography of the lateral basal artery of the RLL (22/03) (B). The partially thrombosed pseudoaneurysm (CT angiography 25/03) (C) and fully thrombosed (CT angiography 31/03) (D) following intervention treatment.

The patient was stabilized and admitted to the Pulmonology ward. The case was discussed with Interventional Radiology and Internal Medicine due to suspected Hughes–Stovin syndrome. CT angiography images showed thickening of the vessel walls suggestive of vasculitis rather than isolated thromboembolic disease, confirming pseudoaneurysms in the right lower lobe (RLL), lingula, and left lower lobe (LLL) (Fig. 1B).

Importantly, the presence of renal vein and IVC thrombosis was interpreted as part of the thrombotic spectrum of the disease, consistent with the concept of thrombophlebitis described in Hughes–Stovin syndrome.

Before establishing the final diagnosis, treatment was initiated for vasculitis, pseudoaneurysms, and thrombosis, consisting of three methylprednisolone boluses (500 mg/day) followed by cyclophosphamide (750 mg every 15 days).

To treat the pseudoaneurysms, pulmonary arteriography with selective embolization was performed, achieving satisfactory occlusion of the RLL pseudoaneurysm using two Amplatzer devices. The LLL pseudoaneurysm required CT-guided percutaneous thrombin injection, which achieved a similar occlusion (Fig. 1C). The lingular pseudoaneurysm could not be treated due to the risk of device migration and limited access; given its small size, it was managed conservatively with follow-up.4

Given the extent of thrombosis, anticoagulation with enoxaparin was initiated at prophylactic doses and progressively increased.

During hospitalization, the patient did not present adverse effects related to immunosuppression, embolization, or anticoagulation. Laboratory studies including liver function, autoimmunity panel, and antiphospholipid antibodies were normal. Mantoux test was negative. Echocardiography showed no pulmonary hypertension, and Doppler ultrasound of the lower limbs revealed no additional thrombosis.

The patient was discharged with cyclophosphamide boluses every 15 days, oral prednisone 30 mg daily with tapering to 10 mg, and enoxaparin 60 mg every 12 h (body weight: 80 kg).

During follow-up, the patient remained asymptomatic. Final imaging confirmed complete resolution of pulmonary pseudoaneurysms and inferior vena cava thrombosis (Fig. 1D). Anticoagulation was discontinued after completion of 11 cyclophosphamide cycles.

Hughes–Stovin syndrome is a rare and potentially life-threatening vasculitic disorder characterized by the association of vascular inflammation, thrombosis, and pulmonary artery pseudoaneurysms.

In this case, the presence of renal vein and inferior vena cava thrombosis reinforces the concept of systemic thrombophlebitis as a key component of the syndrome, even when classical superficial thrombophlebitis is not clinically evident.

Management requires a multidisciplinary approach. Immunosuppressive therapy remains the cornerstone of treatment, aiming to control the underlying inflammatory process. Interventional radiology techniques, such as embolization and percutaneous thrombin injection, are essential to prevent aneurysm rupture and control hemoptysis.

The role of anticoagulation remains controversial due to the risk of bleeding; however, it may be considered in selected cases with extensive or high-risk thrombosis.

Hughes–Stovin syndrome should be suspected in patients presenting with pulmonary pseudoaneurysms and unexplained venous thrombosis.

Recognition of thrombosis as part of the thrombophlebitic spectrum is essential for diagnosis. Early immunosuppressive treatment and appropriate interventional management can lead to favorable outcomes and prevent life-threatening complications.

Declaration of generative AI and AI-assisted technologies in the manuscript preparation process

The authors affirm that no artificial intelligence tools were used in the preparation, writing, editing, or submission of this manuscript.

Informed consent

Written informed consent was obtained from the patient for the publication of the clinical data and images included in this article, ensuring complete anonymity.

Funding

This work did not receive any specific funding.

Authors’ contributions

Carla Romero Sayago. She was responsible for drafting the clinical case report.

Marta Vázquez Vázquez. She was the specialist responsible for selecting the images included in the case.

Fátima Díaz Chantar. She was the specialist physician responsible for managing and reviewing the clinical case.

Conflicts of interest

The authors declare no conflicts of interest.

References

  • 1.Emad Y., Ragab Y., Robinson C., Pankl S., Young P., Fabi M., et al. Pulmonary vasculitis in Hughes–Stovin syndrome (HSS): a reference atlas and computed tomography pulmonary angiography guide—a report by the HSS International Study Group. Clin Rheumatol. 2021;40:4993–5008. doi: 10.1007/s10067-021-05912-3. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 2.Khalid U., Saleem T. Hughes–Stovin syndrome. Orphanet J Rare Dis. 2011;6:15. doi: 10.1186/1750-1172-6-15. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 3.Durieux P., Bletry O., Huchon G., Wechsler B., Chretien J., Godeau P. Multiple pulmonary arterial aneurysms in Behcet's disease and Hughes–Stovin syndrome. Am J Med. 1981;71:736–741. doi: 10.1016/0002-9343(81)90245-X. [DOI] [PubMed] [Google Scholar]
  • 4.Lal A., Bansal A., Chaluvashetty S.B., Sandhu M.S., Gorsi U. Percutaneous transthoracic embolisation for massive haemoptysis secondary to peripheral pulmonary artery pseudoaneurysms. Eur Radiol. 2021;31:2183–2190. doi: 10.1007/s00330-020-07348-w. [DOI] [PubMed] [Google Scholar]

Articles from Open Respiratory Archives are provided here courtesy of Elsevier

RESOURCES